Hot Flash or Heart Attack?

Did you know that heart disease is the number one killer of women in the United States and that more women than men die from heart disease each year?  You may not know that it is also a leading cause of disability among women.   How can this be?  Typically thought of as a male disease, the information has come out that heart disease is an equal opportunist as it claims its title of being the number one dis-ease that Americans die from.

The symptoms can be a bit different for women than the typical chest grabbing scenario the TV gives us of heart attacks.

The most common heart attack symptoms in women are some type of pain, pressure or discomfort in the chest. Though it’s not always severe or even the most prominent symptom, particularly in women. Women are more likely to have heart attack symptoms unrelated to chest pain.  PULSE, a great acronym should be thought of to discern between hot flash and heart attack.

Persistent chest pain-can include neck, shoulder & upper back
Upset stomach, Nausea, Vomiting
Light headedness, dizziness
Shortness of breath
Excessive sweating

As you can see these are rather vague symptoms and could be a lot of different issues. New symptoms, not your usual, are more immediate concern (though, all of these are not normal, and should be checked out by your friendly Naturopathic physician).

For those women in your life (or for you reading this) we know you are busy and time is precious. Please take the time for you and get a checkup.  Give us a call today to schedule a visit with our women’s health care specialist: 503-287-4970.

Photo courtesy of  epSos.de  some rights reserved

Antibiotics and Heart Disease

Several months ago it was discovered that lifetime consumption of antibiotics by women increased the overall risk of developing breast cancer. Now a team of researchers at Vanderbuilt University School of Medicine have found yet another very significant reason to be cautious with antibiotic use.

After studying nearly 1500 people, they found that consumption of the common antibiotic erythromycin doubled the risk of suffering a fatal heart attack. Even more strikingly, when erythromycin was taken in combination with any of several other common medications, the risk of dying from a heart attack increased fivefold.

One of the drugs that caused the deadly combination with erythromycin is verapamil, commonly prescribed to treat everything from high blood pressure to migraines, panic attacks and depression. Continue reading “Antibiotics and Heart Disease”